Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 68, NWS Salt Lake City, UT

September 3, 2023Carbon County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 3, 2023, 1:13 PM MDT for Carbon County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2023, 1:13 PM MDT (19:13 UTC)
Expired
Sep 3, 2023, 5:15 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Carbon County, UT

The radar

The Salt Lake City radar (KMTX), 210 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 94 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2023-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2023-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1751 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

116 
WGUS55 KSLC 031913
FFWSLC
UTC007-032215-
/O.NEW.KSLC.FF.W.0068.230903T1913Z-230903T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
113 PM MDT Sun Sep 3 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  The Bear burn scar in...
  Northwestern Carbon County in central Utah...

* Until 415 PM MDT.

* At 113 PM MDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain over the Bear Burn Scar. 
  Between 0.25 and 0.5 inches of rain have fallen. Additional 
  rainfall amounts of 0.25 to 0.5 inches are possible in the warned 
  area. Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Crandall and Bear Canyons. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Bear Burn
           Scar.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of areas in and around
           the Bear Burn Scar.

* Some locations that will experience flash flooding include...
  Castle Gate, US 6 between mile markers 226 and 230, and the Price 
  Water Treatment Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Bear Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3978 11098 3974 11099 3972 11086 3978 11086
      3981 11095

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JRC
3 follow-up statements
970 
WGUS75 KSLC 032049
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
249 PM MDT Sun Sep 3 2023

UTC007-032215-
/O.CON.KSLC.FF.W.0068.000000T0000Z-230903T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carbon UT-
249 PM MDT Sun Sep 3 2023

...FLASH FLOOD WARNING FOR THE BEAR BURN SCAR REMAINS IN EFFECT 
UNTIL 415 PM MDT THIS AFTERNOON FOR NORTHWESTERN CARBON COUNTY...

At 249 PM MDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain over the Bear Burn Scar. Between 
0.5 and 1 inch of rain has fallen. Flash flooding is already 
occurring.

There is a debris flow that crossed US 6 at mile marker 228 and has 
closed US 6 in both directions. The debris flow can consist of rock, 
mud, vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Bear Burn Scar.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of areas in and around
         the Bear Burn Scar.

Some locations that will experience flash flooding include...
  Castle Gate, Crandall and Bear Canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Bear Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3978 11098 3974 11099 3972 11086 3978 11086
      3981 11095

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JRC
190 
WGUS55 KSLC 032211
FFWSLC
UTC007-032315-
/O.EXT.KSLC.FF.W.0068.000000T0000Z-230903T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
411 PM MDT Sun Sep 3 2023

The National Weather Service in Salt Lake City has extended the

* Flash Flood Warning for...
  The Bear burn scar in...
  Northwestern Carbon County in central Utah...

* Until 515 PM MDT.

* At 411 PM MDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain over the Bear Burn Scar. 
  Between 0.5 and 1 inch of rain has fallen. Flash flooding is 
  already occurring.

There is a debris flow that crossed US 6 at mile marker 228 and has 
closed US 6 in both directions. The debris flow can consist of rock, 
mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Bear Burn
           Scar.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of areas in and around
           the Bear Burn Scar.

* Some locations that will experience flash flooding include...
  Castle Gate, Crandall and Bear Canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Bear Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3978 11098 3974 11099 3972 11086 3978 11086
      3981 11095

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JRC
430 
WGUS75 KSLC 032306
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
506 PM MDT Sun Sep 3 2023

UTC007-032316-
/O.EXP.KSLC.FF.W.0068.000000T0000Z-230903T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carbon UT-
506 PM MDT Sun Sep 3 2023

...FLASH FLOOD WARNING FOR THE BEAR BURN SCAR WILL EXPIRE AT 515 PM 
MDT THIS AFTERNOON FOR NORTHWESTERN CARBON COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3978 11098 3974 11099 3972 11086 3978 11086
      3981 11095

$$

JRC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 4:09 AM MDT, 9 hours 4 minutes earlier.

Area forecast discussion, Sep 3, 4:09 AM MDT, 9 hours 4 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
409 AM MDT Sun Sep 3 2023

.SYNOPSIS...A fall-like storm system translate across the region
late today into Labor Day. Unsettled and much cooler conditions
will accompany this storm system, prior to a net drying/warming
trend upon its passage beginning Tuesday.

&&

.SHORT TERM (Through 12z Tuesday)...Morning water vapor and H5
analysis depict very little change in the core positioning of the
upper level low over the NorCal coast vs. 24 hrs ago. Said, today
will be the day where this gets kicked inland and across the
Great Basin region setting the stage for an increasingly active
period beginning later today. Have noted more than a semblance of
a mid/upper level dry slot advecting across western portions of
the forecast region this morning, and the bulk of cloud cover and
nocturnal showers locally have shifted generally over eastern
Utah. The low levels, however, remain primed with remnant sub-
trop moisture as surface dewpoints continue to largely range from
the 50s to low 60s, with PWATs around an inch within the vertical
profile. Although mid level lapse rates are sub-par, the
aforementioned lack of a cloud shield across the western half of
the area will drive enough buoyancy for scattered convective
development as the heating of the day ensues this afternoon...this
ahead of the primary trough which won't arrive in earnest until
this evening/overnight. Stronger cores will remain capable of
locally heavy rain.

Areal extent of showers/storms will increase across the western
half of the area this evening as encroachment of the trough,
which will trend negatively tilted as it begins its opening phase
across Nevada, will rapidly increase deep-layer lift heading into
the overnight hours. Given moisture in place, and increasing
shear/forcing...coupled with marginal buoyancy, organized
convection looks likely beginning after roughly 00z. The latest
SPC convective outlook has retained a marginal risk for severe
convection across the western half of the area, while the WPC ERO
focuses a slight risk for excessive rainfall across the northern
third of Utah, both through 12z Monday. A Flood Watch for Flash
Flooding across the north remains in place with 18z the official
start time. Triaging potential impacts from the locally heavy
rainfall potential, northern/central Utah burn scars are at the
top of the list, lower down is that of excessive rainfall along
the Wasatch Front/mtns, but potential remains.

Around 12z Monday the mid level trough axis will be crossing the
region from west to east, with northern Utah on the southern edge
of the attendant H7 cold pool forecast to lower to around +2 C.
With this, additional precip should be trending less convective in
time, and snow levels should lower to near 10kft, this
potentially bringing the first dusting of snow to our highest
peaks in the north. Continuing to tilt/open in time, while
becoming absorbed within the more active northern branch, rapid
downstream progression of the trough will focus precip more and
more to the far north Monday, with drying ensuing Monday night.

.LONG TERM (After 12z Tuesday)...The long-term period will be
largely quiet, with a gradual warming trend.

A ridge will gradually build to our east through the long-term
period, with little model uncertainty. This will produce a rebound
in temperatures back to near normal by Thursday, continuing through
the weekend. We can expect largely dry conditions, though a few
isolated showers across northwest Utah are not out of the question
on Tuesday and Wednesday. Two weak trailing shortwave troughs on
these days will combine with some residual mid-level moisture,
though it doesn't seem like anything to get excited about. For now,
expect sunny skies and seasonable temperatures.

&&

.AVIATION...KSLC...High confidence in winds remaining south through
at least 20z, and likely until the passage of a cold front around 00-
01z. Winds will then transition to northwesterly, though there is
still uncertainty with the exact timing of the front. Wind direction
after 03z is very uncertain. Scattered showers and thunderstorms
will develop across northern Utah after 18z, with the highest chance
of TS impacting KSLC being 21-02z (40% likelihood). These storms may
be capable of producing gusty and erratic outflow winds and hail.

.REST OF UTAH AND SOUTHWEST WYOMING...A cluster of morning showers
will be possible between KOGD-KLGU before 18z. Scattered showers and
thunderstorms will develop across mainly central and northern
UT/southwest WY after 18z, though far southwestern UT could also see
strong storms develop. Any storms may be capable of producing gusty
and erratic outflow winds and hail. A cold front will bring enhanced
convection and northwesterly winds during the evening hours,
reaching KENV by 23-00z, KLGU by 00-01z, and KPVU by 02-03z. Periods
of MVFR conditions will be possible with the heaviest rainfall.

&&

.FIRE WEATHER...An upper level low pressure system will finally
begin tracking east today, crossing the region tonight through
Monday. With passage of this system widespread showers and storms,
and the potential for locally heavy rain, are expected across
western portions of the area beginning Sunday afternoon, with
focused precipitation shifting north in time through Monday.
Snowlevels are expected to lower to near 10,000ft by Monday
morning across the northern mountains, but any accumulations are
expected to remain minimal. A drier near-westerly flow and a
warming/drying is expected to ensue heading into the midweek
period.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch from noon MDT today through Monday afternoon for
     UTZ101>108-110>112.

WY...None.
&&

Merrill/Cunningham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Local storm report, Sep 3, 8:09 AM MDT, 5 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
809 AM MDT Sun Sep 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     Flash Flood      8 ESE Bloomington       37.00N 113.47W
09/02/2023                   Washington         UT   Official NWS Obs

            Fort Pearce Wash flood wave up to 1300 cfs
            reported at gauge.

&&

CRK
Special weather statement, Sep 3, 12:00 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1200 PM MDT Sun Sep 3 2023

UTZ101-031845-
Great Salt Lake Desert and Mountains UT-
1200 PM MDT Sun Sep 3 2023

...Strong thunderstorms will impact portions of western Box Elder
County through 1245 PM MDT...

At 1200 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles northeast of Montello to 21 miles west
of Utah Test and Training Range North. Movement was northeast at 25
mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Park Valley, Lynn, Lucin, Etna, Rosette and Grouse Creek.

This includes Utah Route 30 between mile markers 3 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4199 11376 4166 11288 4106 11368 4144 11405
      4199 11403
TIME...MOT...LOC 1800Z 203DEG 23KT 4151 11403 4112 11363

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

CRK
Special weather statement, Sep 3, 12:44 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1244 PM MDT Sun Sep 3 2023

UTZ101-031930-
Great Salt Lake Desert and Mountains UT-
1244 PM MDT Sun Sep 3 2023

...Strong thunderstorms will impact portions of northwestern Box
Elder County through 130 PM MDT...

At 1243 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Almo to 20 miles southwest of Park Valley.
Movement was north at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Park Valley, Standrod, Grouse Creek, Lynn, Curlew Junction, Rosette,
Yost and Etna.

This includes Utah Route 30 between mile markers 23 and 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4200 11300 4178 11289 4143 11358 4172 11405
      4199 11404
TIME...MOT...LOC 1843Z 199DEG 41KT 4202 11365 4156 11351

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CRK
Special weather statement, Sep 3, 12:58 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1258 PM MDT Sun Sep 3 2023

UTZ101-031945-
Great Salt Lake Desert and Mountains UT-
1258 PM MDT Sun Sep 3 2023

...A strong thunderstorm will impact portions of southwestern Box
Elder and northwestern Tooele Counties through 145 PM MDT...

At 1257 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Wendover, moving north at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor
         damage to outdoor objects is possible.

Locations impacted include...
Wendover and Bonneville Salt Flats.

This includes Interstate 80 in Utah between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4084 11404 4116 11405 4111 11364 4041 11388
      4043 11405
TIME...MOT...LOC 1857Z 187DEG 34KT 4064 11396

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:51 PM MDTFlash Flood WarningSLCKane, Washington54 min
Sep 3, 12:00 PM MDTSpecial Weather StatementSLCBox Elder45 min
Sep 3, 12:44 PM MDTSpecial Weather StatementSLCBox Elder46 min
Sep 3, 12:58 PM MDTSpecial Weather StatementSLC47 min
Sep 3, 1:45 PM MDTSpecial Weather StatementSLC45 min
Sep 3, 2:28 PM MDTSpecial Weather StatementSLCBox Elder47 min
Sep 3, 2:31 PM MDTSpecial Weather StatementSLC44 min
Sep 3, 2:37 PM MDTSevere Thunderstorm WarningSLCTooele23 min
Sep 3, 2:56 PM MDTSevere Thunderstorm WarningSLCTooele34 min
Sep 3, 3:04 PM MDTSevere Thunderstorm WarningSLCBox Elder41 min
Sep 3, 3:05 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr
Sep 3, 3:20 PM MDTSpecial Weather StatementSLCDavis40 min
Sep 3, 3:22 PM MDTSpecial Weather StatementSLCBox Elder38 min
Sep 3, 3:25 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele50 min
Sep 3, 3:47 PM MDTSevere Thunderstorm WarningSLCDavis, Weber28 min
Sep 3, 3:55 PM MDTSpecial Weather StatementSLCBox Elder50 min
Sep 3, 4:00 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele45 min
Sep 3, 4:12 PM MDTSevere Thunderstorm WarningSLCBox Elder48 min
Sep 3, 4:14 PM MDTSevere Thunderstorm WarningSLCBox Elder, Weber31 min
Sep 3, 4:42 PM MDTSpecial Weather StatementSLCCache48 min
Sep 3, 4:45 PM MDTSevere Thunderstorm WarningSLCBox Elder45 min
Sep 3, 4:56 PM MDTSevere Thunderstorm WarningSLCBox Elder34 min
Sep 3, 5:04 PM MDTSpecial Weather StatementSLCTooele41 min
Sep 3, 5:22 PM MDTSpecial Weather StatementSLCBox Elder38 min
Sep 3, 5:24 PM MDTSevere Thunderstorm WarningSLCCache, Rich36 min
Sep 3, 5:46 PM MDTSpecial Weather StatementSLCCache29 min
Sep 3, 5:49 PM MDTSevere Thunderstorm WarningSLCCache, Rich26 min

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.